Question: My husband, who is 69, was taking a statin drug to lower his cholesterol but had to discontinue it because of muscle pains. I know other people who have experienced similar problems. How common is this?
Answer: One estimate is that muscle pain (myalgia) occurs in 1 to 5 percent of those on statin drugs. Some sources place it higher. Related muscle symptoms can include weakness, tenderness or soreness.
Statins are the most effective cholesterol-lowering drugs. They include lovastatin (Mevacor), simvastatin (Zocor), pravastatin (Pravachol), fluvastatin (Lescol), atorvastatin (Lipitor) and rosuvastatin (Crestor).
Having statin-related muscle symptoms doesn't necessarily mean the drug must be stopped.
Your doctor can measure blood levels of CK, a muscle enzyme, to gauge any potential damage to muscles.
Generally, if CK levels are not excessively high and muscle symptoms are tolerable, the statin drug can be continued at the same dose or at a reduced dose.
On the other hand, if CK levels are excessively high or if muscle symptoms are severe, the statin drug should be stopped. When symptoms go away, it may be possible to restart the statin drug at the same dose or at a lower dose. A different statin drug also might be tried.
Some evidence, based on CK levels, suggests that statins might add to exercise-induced muscle injury.
The greatest concern is the potentially fatal muscle-related condition called rhabdomyolysis, which can develop when muscle breakdown products are released into the blood and damage the kidneys.
Statin-related rhabdomyolysis is rare, occurring in an estimated 1 per 12,000 patients, and can be headed off with careful monitoring.
Statin users most at risk for muscle problems are those with impaired kidney function, the elderly, and those taking certain other medications. Higher statin doses also boost the risk.
Drugs that raise the risk of statin-related muscle problems include those sometimes prescribed along with statins to further cut levels of cholesterol and triglycerides. They include gemfibrozil (Lopid), fenofibrate (TriCor) and niacin (e.g., Niaspan).